Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Goodland, KS

May 26, 2019Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at May 26, 2019, 2:18 PM MDT for Wallace County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 2:18 PM MDT (20:18 UTC)
Expired
May 26, 2019, 4:39 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Wallace County, KS

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:25 PM MDTFLASH FLOOD10 N Sharon Springs, KSNWS EMPLOYEE REPORTED PORTIONS OF HIGHWAY 27 NORTH OF SHARON SPRINGS SEEING FLOODING.
May 26, 4:30 PM MDTHEAVY RAIN 2.2Sharon Springs, KSREPORT VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WGUS53 KGLD 262018
FFWGLD
KSC199-262315-
/O.NEW.KGLD.FF.W.0005.190526T2018Z-190526T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
218 PM MDT Sun May 26 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Wallace County in west central Kansas...

* Until 515 PM MDT.

* At 218 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Sharon Springs, Weskan and Wallace. 

LAT...LON 3911 10149 3871 10149 3871 10196 3911 10197

$$

JN
2 follow-up statements
749 
WGUS73 KGLD 262051
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
251 PM MDT Sun May 26 2019

KSC199-262315-
/O.CON.KGLD.FF.W.0005.000000T0000Z-190526T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-
251 PM MDT Sun May 26 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
WALLACE COUNTY...

At 250 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
Sharon Springs, Weskan and Wallace. 

LAT...LON 3911 10149 3871 10149 3871 10196 3911 10197

$$

JN
471 
WGUS73 KGLD 262239
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
439 PM MDT Sun May 26 2019

KSC199-262249-
/O.CAN.KGLD.FF.W.0005.000000T0000Z-190526T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-
439 PM MDT Sun May 26 2019

...THE FLASH FLOOD WARNING FOR WALLACE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3911 10149 3871 10149 3871 10196 3911 10197

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:25 PM MDT, 53 minutes earlier.

Area forecast discussion, May 26, 1:25 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1115 AM MDT Sun May 26 2019

KGLD, sub vfr cigs expected from taf issuance through 19z or 20z
with winds from the southeast 10-15kts with higher gusts. From
20z-23z vfr conditions expected with winds increasing from the
south gusting near 30kts. From 23z-01z a line of strong to severe
thunderstorms is expected to impact the terminal very low
visibility in moderate to heavy rain, wind gusts in excess of
50kts and possibly some hail. After 02z winds begin the period
from the southeast near 15ks slowly veering to the south around
12kts by 07z then southwest near 10kts by 12z and west under 10kts
around 15z.

KMCK, sub vfr conditions expected from taf issuance through about
05z with winds increasing from the southeast gusting near 30kts.
From 00z-02z a line of strong to severe thunderstorms may impact
the terminal with very low visibility in moderate to heavy rain,
wind gusts in excess of 50kts and possibly some hail. After 06z
vfr conditions are expected with winds gradually veering to the
south then southwest at speeds under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 1:35 PM MDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Special weather statement, May 26, 1:49 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
149 PM MDT Sun May 26 2019

KSZ013-262015-
Sherman KS-
149 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN COUNTY UNTIL
215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Ruleton, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 14 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for northwestern
and west central Kansas.

LAT...LON 3913 10196 3947 10168 3930 10141 3913 10163
TIME...MOT...LOC 1948Z 219DEG 43KT 3914 10183

024
Special weather statement, May 26, 2:02 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
202 PM MDT Sun May 26 2019

KSZ041-262015-
Greeley KS-
202 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
215 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Towner, or 15 miles southwest of Tribune, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for west central
Kansas.

LAT...LON 3845 10204 3862 10193 3846 10165 3826 10189
      3826 10205
TIME...MOT...LOC 2001Z 208DEG 47KT 3834 10199

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:26 PM MDTSpecial Weather StatementGLDGove19 min
May 25, 7:14 PM MDTSevere Thunderstorm WarningGLDGraham22 min
May 26, 5:33 AM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more4 hr
May 26, 10:05 AM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Logan, Rawlins, Sheridan and 4 more115 min
May 26, 1:39 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace51 min
May 26, 1:49 PM MDTSpecial Weather StatementGLDSherman26 min
May 26, 2:02 PM MDTSpecial Weather StatementGLDGreeley13 min
May 26, 2:07 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace38 min
May 26, 2:38 PM MDTSpecial Weather StatementGLDLogan22 min
May 26, 2:40 PM MDTSpecial Weather StatementGLDWichita20 min
May 26, 2:46 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas44 min
May 26, 2:49 PM MDTSpecial Weather StatementGLDWallace26 min
May 26, 2:57 PM MDTFlash Flood WarningGLDLogan101 min
May 26, 3:08 PM MDTSpecial Weather StatementGLDLogan22 min
May 26, 3:18 PM MDTFlash Flood WarningGLDThomas92 min
May 26, 3:24 PM MDTTornado WarningGLDThomas36 min
May 26, 3:30 PM MDTSpecial Weather StatementGLDSherman15 min
May 26, 3:44 PM MDTTornado Warning Tornado observedGLDRawlins, Sheridan, Thomas31 min
May 26, 3:56 PM MDTTornado WarningGLDDecatur, Rawlins, Sheridan, Thomas21 min
May 26, 4:10 PM MDTSpecial Weather StatementGLDWallace20 min
May 26, 4:12 PM MDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas3 hr
May 26, 4:13 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan47 min
May 26, 4:17 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace43 min
May 26, 4:32 PM MDTSevere Thunderstorm WarningGLDGraham, Norton58 min
May 26, 4:46 PM MDTSpecial Weather StatementGLDSherman14 min
May 26, 4:54 PM MDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan2 hr
May 26, 4:58 PM MDTFlash Flood WarningGLDSherman105 min
May 26, 4:59 PM MDTSpecial Weather StatementGLDLogan16 min
May 26, 5:01 PM MDTSpecial Weather StatementGLDSherman14 min
May 26, 5:13 PM MDTSpecial Weather StatementGLDThomas17 min
May 26, 5:36 PM MDTSpecial Weather StatementGLDWallace24 min
May 26, 5:57 PM MDTSpecial Weather StatementGLDLogan18 min
May 26, 5:58 PM MDTFlash Flood WarningGLDThomas38 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.